Carfentanil related overdose deaths more than doubled in 2017. The synthetic opioid is 10,000 times stronger than morphine, and it’s wreaking havoc on the mountain state. State health leaders say its dangerous and emergency responders say it’s draining their resources.
Wayne Harmon is spending about $250,000 every years on overdose calls in Kanawha County. But carfentanil is worse.
“Since 2015, narcan has seen 141% increase in the cost. So not only are we doing just 1 dose, we may have to do 2 doses. So that’s just doubling our costs,” Harmon told 13 News.
Multiple doses of narcan add up fast, but that’s not even the biggest problem. First responders are at risk of overdosing themselves if they come in contact with carfentanil.
“It can easily become airborne and inhaled, and where it’s so concentrated, it could overcome the first responder as well,” Harmon explained.
One of grain of salt is about all the carfentanil it takes for you to touch or inhale, in order to overdose.
“We’re changing gloves that the fentanyl and carfentanil is not easily absorbed into your skin with it,” Harmon added.
EMTs are also using masks, so you can imagine how strong of an effect the drug has on those shooting up.
“If there’s enough time for people to get to that individual and provide the antidote, which is often called naloxone, it can reverse the initial depression of breathing, and bring that person back to life. Yet if you have a potent substance, like carfentanil, it makes it nearly impossible to act in time,” Dr. Rahul Gupta told 13 News.
The best way to protect your loved ones from carfentanil? Get them into treatment before it’s too late.
“No matter how reliable you think your drug dealer might be, you’re playing Russian roulette every time you inject that drug into your body,” Dr. Gupta added.
You can get assistance finding treatment anytime by calling HELP-4-WV.